Jump to content
CrazyBoards.org

Lamictal: if I got the rash once 10+ years ago, can I try again?


Recommended Posts

Hello,

I was diagnosed with bipolar I (and later PTSD) over a decade ago, gave meds a shot for several months, then decided the whole thing was bogus and proceeded to live without medication until now... I'm in a developing country outside the EU where things work very differently than they do at home. I will have a doc's supervision, but they're for instance not used to prescribing lamictal as anything other than an anti-seizure medication. I tried lamictal out 10 years ago because the side effect profile seemed far less odious than the other options, but got a very small rash and had to stop it. However, the psychiatric nurse at my university who put me on it did not titrate me up, she just immediately put me on the amount she wanted to be the therapeutic dose. I was later told this was not advisable. Is it possible to try again and titrate up very slowly or am I screwed because I got the rash at all? I have to be honest and say it will be very difficult for me to remain med compliant with medication that forces me to gain a lot of weight or develop serious acne. As shallow as that sounds, those things lead to depression and isolation in their own way, at least for me. So I know I'm highly unlikely to be med compliant or even try anything else at all unless it's something without those effects. I am also deeply concerned about cognitive dulling, lack of motivation, confusion and lethargy because I need to be able to be in charge of my business and very much "on" for work. 

So any chance I can try Lamictal again with a slow titration schedule? Or am I screwed because I got a mild rash once?

 

 

Link to comment
Share on other sites

1 hour ago, henrietta101 said:

Is it possible to try again and titrate up very slowly or am I screwed because I got the rash at all?

I think it would be ok to try it, but I'd run it by your pdoc first.  Does the pdoc you have now know about the small rash you had 10 years ago with another pdoc? Or has it been the same pdoc the entire time?  That might make some difference in how your pdoc approaches the lamictal with you.  Your pdoc might want to start you at a very small dose, and maybe titrate up slower than usual.  But I think it is worth talking to him/her about it.

 

I never gained weight on lamictal or got acne from it.

 

1 hour ago, henrietta101 said:

am also deeply concerned about cognitive dulling, lack of motivation, confusion and lethargy

Sometimes it might be from a new med, but other times it might be when you start a new med and how it interacts with other meds you are on.  And sometimes the side effects go away after a couple weeks.

Link to comment
Share on other sites

If you had a minor rash and you were started on a high dose and not titrated (which I think is also an important point to convey to your doctor), many psychiatrists would likely be comfortable cautiously re-trying you.  I got a minor rash of some kind when I started and luckily my psychiatrist was willing to just write it off, because it didn't have any high risk features.  And I did titrate very slowly.

Link to comment
Share on other sites

One trick is to take an antihistamine just prior and during the first part of titration. The antihistamine of choice for hives and other rashes that are allergic reactions in the US is cetirizine (Zyrtec), specifically. It is nonsedating for most of the population. It is OTC and cheap.  Ask your doc about it. I'm a very rashy person and with Lamictal I followed the standard titration schedule (and took Zyrtec) and had no skin problems up to 600 mg. Cognition problems, yes, but never a rash to be seen.

 

 

Link to comment
Share on other sites

Out of curiosity, wouldn't the zyrtec be covering up (a rash, ie) that might be serious?  Because with the zyrtec, you won't be able to see a rash.

Or would The Rash still show up if you took the zyrtec?

(I'm not against what you are saying, just honest questions I don't know the answer to).

Link to comment
Share on other sites

2 hours ago, melissaw72 said:

Out of curiosity, wouldn't the zyrtec be covering up (a rash, ie) that might be serious?  Because with the zyrtec, you won't be able to see a rash.

Or would The Rash still show up if you took the zyrtec?

(I'm not against what you are saying, just honest questions I don't know the answer to).

You can get rashes that aren't serious, but the one to worry about isn't an allergic reaction

Link to comment
Share on other sites

17 minutes ago, confused said:

You can get rashes that aren't serious, but the one to worry about isn't an allergic reaction

Right, I was not proposing that. If you hit THAT it is a full stop. But Lamictal is very rashy that it might help you avoid the annoying benign rash.

Edited by notloki
left out a word
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...